Alert archive / Florida / High Surf Advisories in 2024

High Surf Advisory 13, NWS Mobile, AL

September 27, 2024Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf advisory at Sep 27, 2024, 11:06 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Sep 27, 2024, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2024, 11:06 AM CDT (16:06 UTC)
In effect from
Sep 27, 2024, 1:00 PM CDT
Expired
Sep 27, 2024, 11:00 PM CDT
In force
10 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WHUS44 KMOB 271606
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1106 AM CDT Fri Sep 27 2024

ALZ265-266-280000-
/O.EXP.KMOB.CF.Y.0006.000000T0000Z-240927T1600Z/
/O.NEW.KMOB.SU.Y.0013.240927T1800Z-240928T0000Z/
/O.CON.KMOB.SU.W.0006.000000T0000Z-240927T1800Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-240928T1200Z/
Mobile Coastal-Baldwin Coastal-
1106 AM CDT Fri Sep 27 2024

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...COASTAL FLOOD ADVISORY HAS EXPIRED...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 6 to 9 feet in the surf zone. For the High Surf
  Advisory, large breaking waves of 5 to 7 feet expected in the
  surf zone. For the High Rip Current Risk, dangerous rip 
  currents.

* WHERE...Mobile Coastal and Baldwin Coastal Counties.

* WHEN...For the High Surf Warning, until 1 PM CDT this afternoon.
  For the High Surf Advisory, until 7 PM CDT this evening. For the
  High Rip Current Risk, through Saturday morning. 

* IMPACTS...Breaking waves can sweep people off jetties and docks,
  and into dangerous seas. Life-threatening swimming conditions
  and significant beach erosion can be expected. Rip currents can
  sweep even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.


&&

$$

FLZ202-204-206-280000-
/O.EXP.KMOB.CF.Y.0006.000000T0000Z-240927T1600Z/
/O.NEW.KMOB.SU.Y.0013.240927T1800Z-240928T0400Z/
/O.CON.KMOB.SU.W.0006.000000T0000Z-240927T1800Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-240929T0000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
1106 AM CDT Fri Sep 27 2024

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...
...COASTAL FLOOD ADVISORY HAS EXPIRED...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 6 to 9 feet in the surf zone. For the High Surf 
  Advisory, large breaking waves of 5 to 7 feet expected in the 
  surf zone. For the High Rip Current Risk, dangerous rip 
  currents. 

* WHERE...Escambia Coastal, Santa Rosa Coastal and Okaloosa 
  Coastal Counties.

* WHEN...For the High Surf Warning, until 1 PM CDT this afternoon.
  For the High Surf Advisory, until 11 PM CDT this evening. For
  the High Rip Current Risk, through Saturday evening. 

* IMPACTS...Breaking waves can sweep people off jetties and docks,
  and into dangerous seas. Life-threatening swimming conditions
  and significant beach erosion can be expected. Rip currents can
  sweep even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$

ALZ263-264-271715-
/O.EXP.KMOB.CF.Y.0006.000000T0000Z-240927T1600Z/
Mobile Central-Baldwin Central-
1106 AM CDT Fri Sep 27 2024

...COASTAL FLOOD ADVISORY HAS EXPIRED...

Water levels have generally fallen below advisory levels at
coastal gauges.

$$
2 follow-up statements
340 
WHUS44 KMOB 272004
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
304 PM CDT Fri Sep 27 2024

ALZ265-266-280400-
/O.CON.KMOB.SU.Y.0013.000000T0000Z-240928T0000Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-240928T1200Z/
Mobile Coastal-Baldwin Coastal-
304 PM CDT Fri Sep 27 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 to
  7 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Mobile Coastal and Baldwin Coastal Counties.

* WHEN...For the High Surf Advisory, until 7 PM CDT this 
  evening. For the High Rip Current Risk, through Saturday 
  morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

FLZ202-204-206-280400-
/O.CON.KMOB.SU.Y.0013.000000T0000Z-240928T0400Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-240929T0000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
304 PM CDT Fri Sep 27 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 to
  7 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Escambia Coastal, Santa Rosa Coastal and Okaloosa 
  Coastal Counties.

* WHEN...For the High Surf Advisory, until 11 PM CDT this 
  evening. For the High Rip Current Risk, through Saturday 
  evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
896 
WHUS44 KMOB 280423
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1123 PM CDT Fri Sep 27 2024

FLZ202-204-206-281230-
/O.EXP.KMOB.SU.Y.0013.000000T0000Z-240928T0400Z/
/O.CON.KMOB.RP.S.0032.000000T0000Z-240929T0000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
1123 PM CDT Fri Sep 27 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Escambia Coastal, Santa Rosa Coastal and Okaloosa 
  Coastal Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ALZ265-266-281200-
/O.CON.KMOB.RP.S.0032.000000T0000Z-240928T1200Z/
Mobile Coastal-Baldwin Coastal-
1123 PM CDT Fri Sep 27 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 AM CDT
SATURDAY...

* WHAT...Dangerous rip currents.

* WHERE...Mobile Coastal and Baldwin Coastal Counties.

* WHEN...Until 7 AM CDT Saturday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Sep 27, 6:36 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 27, 6:36 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
636 AM CDT Fri Sep 27 2024

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 636 AM CDT Fri Sep 27 2024

VFR conditions prevail across the region through tonight. Breezy
southwesterly winds prevail today as Tropical Storm Helene
continues to move well away from the region. Expect winds to top
out in the 10 to 15 knot range this afternoon with gusts to 20 to
25 knots. Winds relax tonight remaining out of the southwest at
around 5 to 10 knots. MM/25

&&

.PREV DISCUSSION... /issued 424 AM CDT Fri Sep 27 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Friday night)
Issued at 424 AM CDT Fri Sep 27 2024

Helene continues to accelerate northward over Georgia early this
morning while a large upper level low continues to slowly pivot
across the Mid-Mississippi Valley region. A much drier airmass has
advected into our forecast area with GOES TPW imagery showing
precipitable water values generally ranging between 0.75 and 1.0
inches over the majority of the CWA as of 4 AM CDT. Temperatures
have fallen into the mid to upper 60s over much of the area early
this morning, with dewpoints also much more pleasant in the upper
50s to mid 60s. Short range models are in good agreement with
keeping the dry airmass intact across our region today and expect
mostly sunny and dry weather conditions to prevail. Boundary layer
moisture may increase somewhat along and northwest of the I-65
corridor tonight, but we should only see an associated uptick in
cloud cover over interior areas. Rain chances should remain
relegated to the north of our region in closer proximity to the
upper low over northern MS/AL and the Tennessee Valley. Highs
today are forecast to range between 80-85 degrees. Lows tonight
should range in the lower to mid 60s over inland communities and
in the upper 60s to mid 70s along the immediate coast and beaches.

Coastal Hazards...Significant long period swell packets generated
by Helene will continue to impact our beaches through this
morning. Large breaking waves of 6-9 feet will persist this
morning before decreasing to 4-6 feet by this afternoon. A High
Surf Warning remains in effect until 1 PM this afternoon and will
likely need to be replaced with a High Surf Advisory this
afternoon before surf gradually falls below 5 feet by early this
evening. Tide gauges along portions of Mobile Bay, Dauphin Island,
and are increasing to near flood stage as swells persist and we
approach high tide early this morning. We will maintain the
Coastal Flood Advisory along the Alabama/western Florida panhandle
coastal interface through 11 AM this morning, where a few
instances of minor flooding and wave runup will occur. The High
rip current risk will persist today and tonight along the Alabama
beaches, and from today into Saturday afternoon along the Florida
panhandle beaches. /21

SHORT AND LONG TERM...
(Saturday through Thursday)
Issued at 424 AM CDT Fri Sep 27 2024

The forecast area will be under the influence of an upper trough,
extending from its closed low over the TN/OH Valleys. This trough
will maintain its hold on the weather pattern through the weekend,
before it begins to pivot to the east at the start of the new work
week. At the surface, a cold front will extend from its parent low
over the Ohio Valley, southwestward and into the lower Mississippi
Valley. Despite the influence of the trough, and southwest flow
through the vertical column, moisture will be limited and a lack of
forcing will keep dry conditions in place through at least the
weekend. Temperatures over the weekend will be slightly above
seasonal norms, as mostly sunny skies and southwest flow allow highs
to climb into the mid to upper 80s both Saturday and Sunday.
Overnight lows will be a bit more mild, with radiational cooling
each night allowing temps to fall into the 60s.

The aforementioned upper low will open as the trough begins to make
its eastward push at the beginning of the new work week. The axis of
the trough will swing through the area during the Monday
night/Tuesday morning timeframe, with the cold front drifting south
of our area. With the lower moisture in place, not expecting any
precip with the front, and the only real change to the sensible
weather pattern will be a shift to northerly surface winds. High
pressure and upper ridging will build eastward and into the area by
the latter part of next week, keeping dry conditions in place
through the remainder of the period. Temperatures will be near
seasonal norms, with highs warming into the lower to mid 80s each
afternoon and overnight lows falling into the 60s. /73

MARINE...
Issued at 424 AM CDT Fri Sep 27 2024

Helene continues inland across Georgia early this morning. The
Tropical Storm Warning has been replaced with a Small Craft Advisory
for the remainder of the marine waters through this evening.
Moderate to strong westerly winds persist through this evening
before relaxing into the weekend. Seas will steadily subside through
the day today into tonight. MM/25

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      84  66  87  65  89  67  88  68 /   0   0   0   0   0   0   0   0
Pensacola   84  71  87  73  87  73  87  72 /   0   0   0   0   0   0   0   0
Destin      84  74  86  75  87  74  87  73 /   0   0   0   0   0   0  10  10
Evergreen   84  64  88  62  89  65  89  66 /   0   0   0   0   0   0   0   0
Waynesboro  82  63  86  62  87  63  87  65 /   0   0   0   0   0   0   0   0
Camden      81  64  85  62  86  63  86  65 /   0   0   0   0   0   0   0   0
Crestview   84  64  88  66  89  67  89  67 /   0   0   0   0  10   0  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Coastal Flood Advisory until 11 AM CDT this morning for
     ALZ263>266.

     High Rip Current Risk through Saturday morning for ALZ265-266.

     High Surf Warning until 1 PM CDT this afternoon for ALZ265-266.

FL...Coastal Flood Advisory until 11 AM CDT this morning for FLZ202-
     204-206.

     High Surf Warning until 1 PM CDT this afternoon for FLZ202-204-
     206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ630>636-
     650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

Nearby

High Surf Advisories in Florida, 2024High Surf Advisories in Alabama, 2024Every high surf advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.